Tennessee, 2013

Hail and Damaging Winds in Tennessee, June 10, 2013

June 10, 2013 · NWS MRX · 3 events in 1 county or zone

A weak frontal boundary triggered thunderstorms for the second day in a row. A few of storms produced a damaging thunderstorm downing mainly trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak frontal boundary triggered thunderstorms for the second day in a row. A few of storms produced a damaging thunderstorm downing mainly trees. Hail as large as a quarter was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 10, 2:10 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 10, 2:10 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT MON JUN 10 2013

.SHORT TERM (TONIGHT AND TUESDAY)...SKIES HAVE BECOME PARTLY CLOUDY
THIS AFTERNOON BEHIND MORNING DISTURBANCE AND AIR MASS HAS BECOME
UNSTABLE ENOUGH AHEAD OF UPPER LEVEL LOW/TROUGH MOVING EAST ACROSS
THE OHIO AND MS VALLEYS THAT A NEW AREA OF SHOWERS AND THUNDERSTORMS
WAS PROGRESSING TOWARDS THE NASHVILLE AND ADJACENT MIDDLE TN AND
MIDDLE KY REGION. WITH SLIGHTLY LOWER FREEZING LEVEL AND STRONG WIND
SHEAR LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH MID EVENING AS THE STORMS MOVE EAST. SUPERCELLS COULD FORM
EARLY IN THE PERIOD AND MOVE INTO THE PLATEAU COUNTIES WITH AN
ISOLATED TORNADO POSSIBLE. RAISED POPS SLIGHTLY TO LIKELY ALL OF
EAST TN AND SW VA INTO THE EVENING HOURS AND ADDED SEVERE WORDING.
LOCALLY HEAVY RAINS A POSSIBILITY WITH CURRENT WET GROUND BUT
EXPECTING STORMS TO MOVE FAST ENOUGH THAT THE FLOOD THREAT WILL BE
ISOLATED. DRIER AIR MASS WORKS IN TONIGHT AND TUESDAY BUT WITH
EVENING RAIN PATCHY DENSE FOG POSSIBLE TUESDAY MORNING. LOWS TONIGHT
SHOULD BE CLOSE TO MAV GUIDANCE NEAR 60 HIGHER ELEVATIONS TO MID 60S
AROUND CHA. TUESDAY A FEW DEGREES WARMER BUT KEPT A FEW DEGREES
BELOW GUIDANCE DUE TO THE AMOUNT OF MOISTURE IN THE GROUND THAT HAS
TO EVAPORATE BEFORE TEMPS REACH THE 90 DEGREE THRESHOLD.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...MODELS ARE IN FAIRLY
GOOD AGREEMENT WITH THE SYNOPTIC-SCALE PATTERN THROUGH THE EXTENDED
PERIOD...AND GENERALLY REVEAL TWO MAIN FEATURES AFFECTING THE
FORECAST AREA...A LOW PRESSURE SYSTEM ON THURSDAY AND A COLD FRONT
ON MONDAY. A VERY UNSTABLE AIR MASS IS EXPECTED TO DEVELOP OVER THE
FORECAST AREA ON WEDNESDAY...WITH ISOLATED CONVECTION EXPECTED
DURING THE AFTERNOON AND EVENING HOURS. ANOTHER VERY UNSTABLE AIR
MASS IS EXPECTED TO DEVELOP AGAIN ON THURSDAY...AS A LOW PRESSURE
SYSTEM OVER THE OHIO RIVER VALLEY PUSHES A COLD FRONT THROUGH THE
FORECAST AREA DURING THE AFTERNOON HOURS. WITH VERY UNSTABLE AIR
MASSES EXPECTED ON WEDNESDAY AND THURSDAY...IT APPEARS THAT SEVERE
CONVECTION WILL BE POSSIBLE EACH DAY...BUT ESPECIALLY ON THURSDAY AS
THE COLD FRONT TRIGGERS A BETTER COVERAGE OF CONVECTION. HIGH
PRESSURE THEN BUILDS OVER THE TN RIVER VALLEY FOR THE WEEKEND...WITH
NORTHWEST FLOW ALOFT LINGERING OVER THE EASTERN HALF OF THE NATION.
IT APPEARS THAT THIS PATTERN WILL BE CONDUCIVE TO THE POSSIBILITY OF
MCS ACTIVITY MOVING INTO THE FORECAST AREA FROM THE NORTHWEST...BUT
WILL KEEP THE FORECAST DRY UNTIL LATE SUNDAY INTO MONDAY...WHEN A
WEAK UPPER-LEVEL TROUGH PUSHES A COLD FRONT TOWARDS THE FORECAST
AREA. AS FOR TEMPS...WILL TREND A LITTLE COOLER THAN THE GFS
GUIDANCE NUMBERS THROUGH THE EXTENDED PERIOD...SINCE THIS IS IN
BETTER AGREEMENT WITH THE ENSEMBLE MEANS AND THE GROUND REMAINS
FAIRLY WET OVER THE FORECAST AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   66  88  70  92  73 /  50  10  10  20  20
KNOXVILLE AIRPORT, TN     65  86  68  91  71 /  60  10  10  20  20
OAK RIDGE, TN             64  86  68  91  71 /  60  10  10  20  20
TRI CITIES AIRPORT, TN    60  84  63  89  66 /  60  10  10  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/DMG
Hazardous weather outlook, Jun 10, 2:00 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUN 10 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT (200 PM CDT) MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND
EVENING...WITH SOME STORMS BECOMING SEVERE WITH DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED
TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL DEVELOP ON WEDNESDAY AFTERNOON AND
EVENING...WITH A FEW POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

A LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT THROUGH THE SOUTHERN
APPALACHIAN REGION ON THURSDAY...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF IT. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON THURSDAY.

DMG

In the hours before

Special weather statement, Jun 10, 4:54 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT MON JUN 10 2013

TNZ035-067-102300-
MORGAN TN-ROANE TN-
554 PM EDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND ROANE COUNTIES UNTIL
700 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF FAIRFIELD GLADE...OR 14 MILES
NORTH OF CROSSVILLE...MOVING EAST AT 35 MPH. ANOTHER STRONG STORM
WAS ALSO LOCATED OVER NORTHWEST PARTS OF CUMBERLAND COUNTY...AND
COULD TRACK EAST ACROSS PARTS OF ROANE COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD...
WARTBURG...KINGSTON...OLIVER SPRINGS...HIGH POINT...DEERLODGE...EAGLE
FURNACE...RUGBY...SUNBRIGHT...PINE ORCHARD...FAIRVIEW...HARRIMAN...
OAKDALE...PAINT ROCK...DEARMOND...PETROS AND BRADBURY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, Jun 10, 5:45 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT MON JUN 10 2013

TNZ035-036-067-069-102330-
ANDERSON TN-KNOX TN-MORGAN TN-ROANE TN-
645 PM EDT MON JUN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN MORGAN...
WESTERN KNOX...ANDERSON AND EXTREME NORTHERN ROANE COUNTIES UNTIL
730 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WARTBURG...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...
CLINTON...OLIVER SPRINGS...ROSEDALE...LAKE CITY...KARNS...NORRIS...
POWELL AND BEARDEN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, Jun 10, 6:15 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             OAK RIDGE               35.96N 84.30W
06/10/2013  E0.50 INCH       ROANE              TN   CO-OP OBSERVER

&&

The radar

The Knoxville radar (KMRX), 68 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Knox

When
June 10, 6:22 PM EST to 6:25 PM EST
Where
Knox County, Beaver Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.980, -84.120

A trained spotter reported thunderstorms produced quarter-sized hail in Karns.

Thunderstorm Wind, Knox

When
June 10, 6:25 PM EST to 6:35 PM EST
Where
Knox County, 0.56 mi W of Byington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.970, -84.130

Dispatch personnel reported several trees and powerlines downed by thunderstorm wind 1 mile southwest of Karns on Byington Solway Road.

Thunderstorm Wind, Knox

When
June 10, 6:45 PM EST to 6:55 PM EST
Where
Knox County, Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.970, -83.930

Highway department personnel reported several trees downed by thunderstorm wind across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452811, 452805, 452815.